Alert archive / Tennessee / Flash Flood Warnings in 1998

Flash Flood Warning 12, NWS Nashville, TN

January 8, 1998Giles County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jan 8, 1998, 2:24 AM CST for Giles County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 1998, 2:24 AM CST (08:24 UTC)
Expired
Jan 8, 1998, 4:30 AM CST
In force
2 hr
Issued by
NWS Nashville, TN
Area
Whole counties

County Giles County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
559 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 080823
FFWBNA
TNC055-081030-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
224 AM CST THU JAN 8 1998
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  430 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN MIDDLE TENNESSEE
 
   ...GILES COUNTY
 
AT 2:20 AM DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
ENTERING THE SOUTHWEST CORNER OF GILES COUNTY. THIS STORM WAS MOVING
TOWARD THE NORTHEAST AT 30 MILES AN HOUR.
 
MOST OF THE GILES COUNTY HAS RECEIVED 2-3 INCHES OF RAIN THE PAST 24
HOURS. STREAMS AND CREEKS ARE RUNNING NEAR BANKFUL...SO ANY ADDITIONAL
RAINFALL COULD PROVE HAZARDOUS.
 
IF YOU LIVE NEAR A STREAM OR CREEK BED...YOU SHOULD BE AWARE OF THIS
POTENTIALLY DANGEROUS SITUATION. FLOOD WATERS RISE RAPIDLY...SO YOU
SHOULD BE PREPARED TO MOVE TO HIGHER GROUND.
 
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  MOVE UP TO ESCAPE FLOOD WATERS.  DO
NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jan 7, 6:35 PM CST, 7 hours 49 minutes earlier.

Area forecast discussion, Jan 7, 6:35 PM CST, 7 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
635 PM CST WED JAN 7 1998

SVRL BATCHES OF R- TO THE S AND SW WL MOV UP INTO FA LATR THIS
EVENG BUT BLV OVRALL TREND WL BE MD/UPR LVL DRYG.  LO-LVL MSTR
WL RMN QUITE DEEP AND XPCT TO SEE A FEW RW- BUT BLV FFA CAN BE
ELIMINATD FOR OUR CWA.  BLV FOCUS FOR HVY RAIN NOW WELL S AND
E OF AREA.  TEMPS WL BE TRICKY WITH MOVMNT OF LOS.  COOLR AIR
ALREADY TO MKL AND BLV IT WL MAKE IT ACRS MUCH OF AREA.  SUGST
WAITG TIL LATR TNGT AND SEE WHAT DVLPS BFO CHGS TO TEMPS.

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 2:29 AM CSTFlash Flood WarningOHXVan Buren2 hr
Jan 8, 5:48 AM CSTFlash Flood WarningOHXMarion117 min

Nearby

Flash Flood Warnings in Tennessee, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.